Wyoming, 2011

High Wind in Wyoming, February 2 to 3, 2011

February 2 to 3, 2011 · NWS CYS · 1 event in 1 county or zone

A strong surface pressure pattern produced high winds in Platte County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong surface pressure pattern produced high winds in Platte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 2, 10:41 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 2, 10:41 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1041 PM MST WED FEB 2 2011

.AVIATION...06Z TAF ISSUANCE...
VFR CONDITIONS WILL BE COMMON OVER THE CWA THROUGH THE NEXT FEW
DAYS.  SOME SNOW SHOWERS WILL BE OVER THE CWA THURSDAY AFTERNOON
WITH BRIEF MVFR CEILINGS AND VISIBILITIES ASSOCIATED.  WESTERLY
SURFACE WINDS WILL GUST AS HIGH AS 30 KNOTS FROM 16Z THURSDAY TO
00Z FRIDAY IN SOME AREAS ALONG AND WEST OF THE LARAMIE RANGE.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 257 PM MST WED FEB 2 2011/...

SHORT TERM...TONIGHT THROUGH FRIDAY...BITTER COLD AIRMASS WILL BE
DEPARTING THE AREA OVER THE NEXT DAY AS SFC HIGH MOVES AWAY AND SFC
WINDS TURN WESTERLY AND MORE DOWNSLOPE IN NATURE IN RESPONSE TO
DEVELOPING LEE TROF. STILL A VERY COLD NIGHT IN SOME AREAS WHERE
WINDS WILL NOT HAVE THE WARMING EFFECT LIKE EXPECTED OVER THE
EASTERN PLAINS. AFTER COORDINATING WITH SURROUNDING OFFICES HAVE
POSTED A WIND CHILL ADVISORY FOR PARTS OF THE PANHANDLE AND THE
WESTERN VALLEYS FOR TONIGHT INTO EARLY THURSDAY. MUCH WARMER ON
THURSDAY AS MODIFIED PACIFIC AIRMASS SPREADS OVER THE CWA WITH
CONTINUED MILDER TEMPS ON FRIDAY. SMALL SHORTWAVE PROGGED TO DROP
SOUTH ACROSS THE AREA THURSDAY MAY SET OFF A FEW SNOW SHOWERS THUS
HAVE KEPT MENTION IN FCST. COOL AND MAINLY DRY THURSDAY NIGHT INTO
FRIDAY THEN SOME SNOW SHOWERS MAY RETURN DURING THE DAY AS MOISTURE
AND WEAK IMPULSES MOVE INTO THE REGION ON NW UPPER FLOW.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...PRETTY COMPLICATED
FORECAST IN THE LONG TERM DUE TO TYPICAL MODEL INCONSISTENCIES WITH
THE SYNOPTIC PATTERN IN NORTHWEST FLOW. TRENDED HEAVILY TOWARD
PREVIOUS FORECAST AS 12Z GUIDANCE LOOKS TO BE TOO WARM COMPARED TO
HOW THE PREVIOUS SYSTEMS AS OF LATE VERIFIED MUCH COLDER. INITIAL
SHORTWAVE WILL DROP FROM CANADA FRIDAY NIGHT INTO SATURDAY BRINGING
ANOTHER ROUND OF LIGHT SNOW AND COOLER
TEMPERATURES...ALTHOUGH TEMPS WILL REMAIN NEAR NORMAL AS HEIGHTS
ALOFT DO NOT DROP THAT MUCH. DECENT JET ENERGY WILL PERSIST
THROUGH SUNDAY SO WILL MAINTAIN AT LEAST A CHANCE FOR SNOW DURING
THIS TIME...WITH SNOW LIKELY ABOVE 7500 FT. A THIRD SYSTEM WILL
TAKE A SIMILAR TRACK SOMETIME DURING THE EARLY PART OF THE
WEEK...WITH ARCTIC FRONT PASSING THROUGH AND STRONG HIGH PRESSURE
BUILDING IN. GFS HAS THIS OCCURRING ON MONDAY...WITH ECMWF MORE
TUESDAY/WEDNESDAY. MAINTAINED A COOL FORECAST WITH LOW CHANCE FOR
SNOW THROUGH THE EARLY PART OF THE WEEK TO TREND TOWARD
PERSISTENCE AND ACCOUNT FOR THE MODEL DIFFERENCES.

&&

.AVIATION...FOR 18Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH
TOMORROW AS HIGH PRESSURE REMAINS IN CONTROL. WEST TO NORTHWEST
WINDS WILL GRADUALLY BE ON THE INCREASE EARLY TOMORROW MORNING
WITH GUSTS 20 TO 30 KTS POSSIBLE ALONG THE LARAMIE RANGE THROUGH
THE MORNING.

&&

.FIRE WEATHER...NO CONCERNS THROUGH FRIDAY WITH COOL TEMPERATURES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WIND CHILL ADVISORY FROM 6 PM WEDNESDAY TO 8 AM THURSDAY FOR
     WYZ103-WYZ104-WYZ105-WYZ106-WYZ109-WYZ110-WYZ111-WYZ113-WYZ115-
     WYZ116-WYZ117.
NE...WIND CHILL ADVISORY FROM 6 PM WEDNESDAY TO 8 AM THURSDAY FOR
     NEZ002-NEZ003-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/FIRE WEATHER...RE
LONG TERM/AVIATION...RJM
UPDATE...WEILAND
Hazardous weather outlook, Feb 2, 7:30 PM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
730 PM MST WED FEB 2 2011

NEZ019-020-095-096-WYZ101-102-107-108-112-114-118-119-040230-
SCOTTS BLUFF-BANNER-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SIERRA MADRE RANGE-SNOWY RANGE-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
730 PM MST WED FEB 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

VERY COLD TEMPERATURES WILL CONTINUE THROUGH TONIGHT PRODUCING
WIND CHILLS GENERALLY FROM 10 TO 20 DEGREES BELOW ZERO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SNOW SHOWERS WILL RETURN TO SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE FOR SATURDAY AND SUNDAY. LIGHT SNOW
ACCUMULATIONS ARE POSSIBLE. ANOTHER ARCTIC FRONT WILL PLOW
THROUGH THE AREA ONCE AGAIN DURING THE DAY ON SUNDAY. AFTER A
RELATIVELY MILD END TO THE WEEK AND WEEKEND...TEMPERATURES ARE
EXPECTED TO TURN SHARPLY COLD ONCE AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-021-054-055-WYZ103>106-109>111-113-115>117-040230-
DAWES-BOX BUTTE-MORRILL-KIMBALL-CHEYENNE-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-UPPER NORTH PLATTE RIVER BASIN-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
730 PM MST WED FEB 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

VERY COLD TEMPERATURES AND SOME BREEZE WILL COMBINE TO PRODUCE
VERY LOW WIND CHILLS THROUGH TONIGHT. WIND CHILL VALUES WILL BE
BETWEEN 20 AND 30 DEGREES BELOW ZERO. A WIND CHILL ADVISORY IS IN
EFFECT AS A RESULT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SNOW SHOWERS WILL RETURN TO SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE FOR SATURDAY AND SUNDAY. LIGHT SNOW
ACCUMULATIONS ARE POSSIBLE. ANOTHER ARCTIC FRONT WILL PLOW
THROUGH THE AREA ONCE AGAIN DURING THE DAY ON SUNDAY. AFTER A
RELATIVELY MILD END TO THE WEEK AND WEEKEND...TEMPERATURES ARE
EXPECTED TO TURN SHARPLY COLD ONCE AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Feb 2, 8:59 PM MST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MST WED FEB 2 2011

WYZ106-030700-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
INCLUDING THE CITY OF...BORDEAUX
859 PM MST WED FEB 2 2011

...STRONG WINDS HAVE DEVELOPED BETWEEN CHUGWATER AND BORDEAUX...

AT 840 PM...WINDS AT THE INTERSTATE 25 BORDEAUX EXIT...BETWEEN
CHUGWATER AND WHEATLAND...WERE SUSTAINED AROUND 40 MPH WITH
GUSTS TO 51 MPH. THE WINDS IN THAT AREA WILL REMAIN STRONG WITH
SIMILAR SPEEDS THROUGH SUNRISE.

MOTORISTS TRAVELING ON INTERSTATE 25 BETWEEN CHUGWATER AND
WHEATLAND SHOULD BE AWARE OF THE STRONG WINDS AND SUDDEN GUSTS.
THOSE WITH LIGHTWEIGHT OR HIGH PROFILE VEHICLES SHOULD BE
ESPECIALLY CAUTIOUS.

WEILAND
Special weather statement, Feb 2, 10:59 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1059 PM MST WED FEB 2 2011

WYZ106-031100-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
INCLUDING THE CITY OF...BORDEAUX
1059 PM MST WED FEB 2 2011

...STRONG WINDS CONTINUE BETWEEN CHUGWATER AND BORDEAUX...

AT 1040 PM...WINDS AT THE INTERSTATE 25 BORDEAUX EXIT...BETWEEN
CHUGWATER AND WHEATLAND...WERE SUSTAINED AROUND 40 MPH WITH GUSTS
TO 51 MPH. THE WINDS IN THAT AREA WILL REMAIN STRONG WITH SIMILAR
SPEEDS THROUGH SUNRISE.

MOTORISTS TRAVELING ON INTERSTATE 25 BETWEEN CHUGWATER AND
WHEATLAND SHOULD BE AWARE OF THE STRONG WINDS AND SUDDEN GUSTS.
THOSE WITH LIGHTWEIGHT OR HIGH PROFILE VEHICLES SHOULD BE
ESPECIALLY CAUTIOUS.

WEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
February 2, 11:55 PM MST to February 3, 7:45 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux measured sustained winds in excess of 40 mph with a peak gust of 64 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276820.